Click here to view next page of this article

 

Drug Interactions

Clinically important drug/drug interactions. A drug/drug interaction is a pharmacologic response which cannot be explained by the action of a single drug alone, but rather it is due to two or more drugs acting simultaneously. I made absolutely no comments as to whether or not it was beneficial or harmful. The reason for that is because there are situations actually where we do use drugs in combination, because they interact and they do have a beneficial effect to our patients. It really demonstrates this point very clearly, and that is the use of probenecid which actually inhibits the excretion.

The ones that we are most concerned about and the ones that I will spend the most time talking about today are those that are harmful. Obviously we are not in the business of trying to do harm to our patients, and when itís the harmful ones itís the ones that we donít anticipate.

So what types of drug/drug interactions are there? Well, thereís the pharmaceutical, pharmacodynamic and pharmacokinetic. Let me explain a little bit further. The pharmaceutical drug/drug interactions simply are nothing more than when you take two clear solutions, mix them together, and you end up with a solution thatís developed a precipitate.

What we are going to spend the rest of the morning talking about are the ones that are more clinically oriented. If you want to take a look at the right had side of the slide here, it is the pharmacodynamic drug/drug interactions. And pharmacodynamic drug/drug interactions. What about enzyme inhibition? This is where things get really complicated, unfortunately. Enzyme inhibition basically involves inhibition of the enzyme system. Now this can happen within 24 hours. We are not requiring protein synthesis. We are simply blocking the enzyme system. There are numerous enzymes within the liver. When I went through pharmacy school we talked about the cytochrome P-450 system and it was the cytochrome P-450 system and it was homogenous. There was no difference. All the enzymes were the same. Well, now itís been determined that there are many different enzymes within the liver and they are all affected differently by different drugs, depending on the structure of the drug. So this is where we get into things like, why verapamil will affect one, will have a drug interaction, but nifedipine will not.

First of all, benzodiazepines can be affected by induction. For example, rifampin. It has been shown that patients who are receiving rifampin and come in for outpatient surgery and they plan to use midazolam, that there has been complete absence of sedative effect by typical doses of midazolam because rifampin causes midazolam to be metabolized so quickly and so elevated doses need to be used in that situation. Also, inhibition of metabolism: we have fluoxetine, fluvoxamine and nefazodone are the serotonin re-uptake inhibitor type drugs.

The calcium channel blockers: again, rifampin has resulted in increases of metabolism of verapamil primarily. Verapamil is being used basically for slowing down AB conduction and when the patient is also on rifampin it can abolish that effect and result in problems for the patient necessitating dosing increases or changes in the therapy. Again, as far as inhibition, erythromycin and clarithromycin can inhibit liver enzymes resulting in increases in felodipine and also in nifedipine. Nifedipine serum concentration with the patient complaining of peripheral edema and decreased effectiveness in blood pressure control.

Cisapride with induction: there really are not any clinically significant type side effects that need to be concerned about when a drug that induces liver enzymes is induced simultaneously. However, when drugs that inhibit cisaprideís metabolism are administered - drugs like ketoconazole, itraconazole, fluconazole, metronidazole, erythromycin and clarithromycin - a reaction very similar to those with the non-sedating antihistamines occurs, with potential for ventricular tachycardia and ventricular fibrillation.

Cyclosporine: we worry about the use of things like phenytoin, carbamazepine, Phenobarbital, also rifampin in a patient thatís receiving cyclosporine and the potential for increasing itís metabolism to the point that an inadequate immunosuppressive response would be seen, necessitating dosage increases of cyclosporine. Now we have used drugs to inhibit cyclosporineís metabolism on purpose.

With the oral contraceptives and estrogens, all of the anticonvulsants - with the exception of sodium valproate and the newer ones, lamotrigine and gabapentin - will induce the metabolism of the oral contraceptives for all practical purposes making them ineffective. There was one study that looked at a patient who was receiving phenytoin and they administered Ortho-Novum 150 - which isnít even available anymore - to the patient and they had non-detectable estradiol levels. It took up to the equivalent of Ortho-Novum 1-100 before estradiol levels were such that the patient would not become pregnant. So the use of a different form other than oral contraceptives is suggested in those patients. Also rifampin and griseofulvin can have similar effects. Under inhibition, I have not affected. What I mean by non-affected is that contraception will still be achieved. That does not mean that the patient may not complain of some type of side effects, like maybe increased nausea. May complain of breast tenderness and those sorts of things. So you may see exacerbation of side effects but you will not see decreased efficacy of the therapy.